Indiana, 2020

High Wind in Indiana, November 15, 2020

November 15, 2020 · NWS IWX · 2 events in 2 counties and zones

A potent surface low lifted across the western Great Lakes on November 15, 2020, bringing two rounds of convection and high winds. Wind gusts of 50 to 65 mph caused power outages, structural damage, and blew over trees across northeast Indiana.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A potent surface low lifted across the western Great Lakes on November 15, 2020, bringing two rounds of convection and high winds. Wind gusts of 50 to 65 mph caused power outages, structural damage, and blew over trees across northeast Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Nov 15, 6:45 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Nov 15, 6:45 AM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
645 AM EST Sun Nov 15 2020

.SYNOPSIS...
Issued at 645 AM EST Sun Nov 15 2020

Rain and isolated thunderstorms are expected through much of the
day today, becoming more showery in nature towards the afternoon
hours. Southerly winds will shift west behind a strong front
today, which will bring wind gusts to around 45 to 55 mph during
the day. Significant beach erosion and lakeshore flooding are
expected along Lake Michigan.

&&

.SHORT TERM...(Today and Tonight)
Issued at 249 AM EST Sun Nov 15 2020

Initial line of convection associated with a pre-frontal trough
will continue to progress eastwards across the forecast area
through the remainder of the early morning hours. So far
convective gusts have remains below 40 mph, but we could still see
isolated wind gusts in the 55 to 60 mph range with the more
efficient cores. PWATs remain in the 200-250 percent of normal
which will allow for heavy rainfall within stronger storms.
Despite the rainfall rate, the line of storms should be
progressive enough to limit any concerns of flooding however,
typical ponding/poor drainage areas may see some response.

Near sunrise, we should see a relative lull in convective
activity between the pre-frontal trough and approaching cold
front. Cold frontal progression has slowed from the previous
forecast with models now showing the front entering the western
zones around 12 to 13z which would put the front roughly half way
through the area by 15 to 16z. This later timing will allow for
weak elevated instability to build across the eastern half of the
forecast area. As such have inserted mention of thunder through
midday. Severe weather is still not anticipated however, the
chance of a convectively enhanced wind gust of 60 mph remains
possible generally east of I-69. Behind the cold front this
afternoon/evening, wrap around showers could linger linger a
little beyond 00z. As temperature cool the evening, a few flakes
may be able to mix in with the rain. By 03z, all precip should
have shifted north of the forecast area.

Looking at the wind concerns, much of the advisory area remains
in good standing order. The exception would be for NW Ohio and SE
Lower Michigan where a compounding of factors (deeper mixing,
elevated instability allowing convective enhancement, isentropic
descent along/behind cold front) to raise confidence of higher end
wind gusts of 60 mph this afternoon. As such have upgraded to a
High Wind Warning for this area. Have also issued a High Wind
Warning for Berrien County as we will be able to see wind gusts
near 60 mph generally along the shoreline. There is some
potential that the High Wind Warning/Wind Advisory may need to be
extended by an hour or two into the tonight period, but think the
higher end gusts should drop off fairly quickly once the sun
sets.

The remainder of the overnight hours tonight will remain breezy
as cooler air filters into the area. This will result in overnight
lows hovering around the 30 degree mark.

&&

.LONG TERM...(Monday through Saturday)
Issued at 249 AM EST Sun Nov 15 2020

Overall pattern in the extended remains unchanged with NW to
zonal flow aloft. Models do show a clipper system dropping across
the area on Monday which could help to ignite isolated
showers/snow Monday night into Tuesday, but confidence on moisture
availability is too low to insert into the forecast at this point.
Another cold front looks to move through the area Friday/Saturday
timeframe and there is question if there will be sufficient
moisture for showers to develop as well.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 645 AM EST Sun Nov 15 2020

Primarily VFR to MVFR conditions are expected at both KSBN/KFWA
through tonight, with a few potential drops to IFR possible in any
heavier showers. We'll see a break in the precipitation before a
couple additional rounds move in later this morning/early afternoon,
with a more showery nature. Snow could mix in with any showers at
KSBN as temperatures fall through the day. Southwest winds gusting
to around 25 to 30 kts will will shift west and increase to 35 to 45
knots through the afternoon in the wake of a frontal boundary. Winds
will die down after sunset, especially towards Monday morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 7 PM EST /6 PM CST/ this evening for
     INZ003>009-012>018-020-022>027-032>034.

     Lakeshore Flood Advisory until 9 PM CST this evening for INZ003.

MI...High Wind Warning from 11 AM this morning to 7 PM EST this
     evening for MIZ081.

     Wind Advisory until 11 AM EST this morning for MIZ081.

     Wind Advisory until 7 PM EST this evening for MIZ078>080.

     High Wind Warning until 7 PM EST this evening for MIZ077.

     Lakeshore Flood Warning until 4 AM EST Monday for MIZ077.

OH...High Wind Warning from 11 AM this morning to 7 PM EST this
     evening for OHZ001-002-004-005-015-016-024-025.

     Wind Advisory until 11 AM EST this morning for OHZ001-002-004-
     005-015-016-024-025.

LM...Storm Warning until 4 PM EST this afternoon for LMZ043-046.

     Gale Warning from 4 PM this afternoon to 4 AM EST Monday for
     LMZ043-046.

&&

SYNOPSIS...CM
SHORT TERM...CM
LONG TERM...CM
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Nov 15, 4:26 AM EST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
426 AM EST Sun Nov 15 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>080-160930-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-
426 AM EST Sun Nov 15 2020 /326 AM CST Sun Nov 15 2020/

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST /6 PM CST/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Strong winds are expected Sunday with west wind gusts of 45 to 55
mph.

Isolated thunderstorms are also possible through midday. While
severe weather is not anticipated, localized gusts up to 60 mph may
be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ077-160930-
Berrien-
426 AM EST Sun Nov 15 2020

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 4 AM EST MONDAY...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Lakeshore Flood Warning.

Strong winds are expected Sunday with wind gusts 55 to 60 mph being
possible. Highest gusts expected along Lake Michigan shoreline.

High wind and wave activity will likely result in lakeshore flooding
and beach erosion.

Isolated thunderstorms are also possible through midday. While
severe weather is not anticipated, localized gusts up to 60 mph may
be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ081-OHZ001-002-004-005-015-016-024-025-160930-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
426 AM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...
...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST
THIS EVENING...

This Hazardous Weather Outlook is for southwest Michigan and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   High Wind Warning.

Strong winds are expected today with west wind gusts of 55 to 60
mph.

Isolated thunderstorms are also possible through this afternoon.
While severe weather is not anticipated, localized gusts up to 60
mph may be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-160930-
La Porte-
326 AM CST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...LAKESHORE FLOOD ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Lakeshore Flood Advisory.

Strong winds are expected with wind gusts of 50 to 55 mph possible.

High wind and wave activity may result in lakeshore flooding and
beach erosion on Sunday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-160930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
426 AM EST Sun Nov 15 2020

...GALE WARNING IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING...
...STORM WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST
MONDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Storm Warning.

Storm force gusts are expected today, with gales persisting into this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Conditions hazardous for small crafts are expected for much of the
Monday through Tuesday.

In the hours before

Special weather statement, Nov 15, 8:45 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
845 AM EST Sun Nov 15 2020

INZ005-006-008-014>017-022>024-151415-
Miami-Wabash-Lagrange-Whitley-Noble-Kosciusko-Cass-Marshall-Fulton-
Elkhart-
845 AM EST Sun Nov 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ELKHART...
NORTHERN WABASH...WESTERN NOBLE...WESTERN WHITLEY...EASTERN FULTON...
KOSCIUSKO...NORTHEASTERN CASS...SOUTH CENTRAL LAGRANGE...NORTHWESTERN
MIAMI AND SOUTHEASTERN MARSHALL COUNTIES...

At 842 AM EST, radar indicated a line of showers and isolated
thunderstorms were located along a line extending from near Mentone
to 6 miles southwest of Mexico. Movement was northeast at 60 mph.

While gusty winds are expected outside of the storms, the stronger
storms could produce brief wind gusts of 50 to 55 mph, with an
isolated gust to 60 mph possible. Pea size hail could also accompany
the strongest storms.

Locations impacted include...
Warsaw, Peru, Rochester, North Manchester, Winona Lake, Ligonier,
Syracuse, Lagrange, South Whitley, Akron, Topeka, North Webster,
Pierceton, Mentone, Mexico, Tippecanoe, Etna, Etna Green, Leesburg
and Erie.

&&

LAT...LON 4068 8628 4123 8612 4164 8541 4100 8560
      4100 8564 4094 8564
TIME...MOT...LOC 1342Z 236DEG 50KT 4118 8610 4078 8622

HAIL...0.25IN
WIND...55MPH

FISHER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Miami

When
November 15, 8:49 AM EST to 6:00 PM EST
Where
Miami forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.770, -86.045 (the zone’s center; the record gives no point)

A 60 mph wind gust was recorded just south of the Grissom Air Reserve Base. Numerous reports of tree limbs being blown down were received as well as power line or power pole damage (mainly from falling tree limbs).

High Wind, Allen

When
November 15, 9:54 AM EST to 6:00 PM EST
Where
Allen forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Law Enforcement
Coordinates
41.091, -85.067 (the zone’s center; the record gives no point)

The Fort Wayne International Airport recorded a peak wind gust of 63 mph, with several others in the 55 to 60 mph range. Numerous reports of tree limbs being blown down were received as well as power line or power pole damage (mainly from falling tree limbs).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929915, 929914.